New Fungal Infections Linked To Recalled Steroids Worry Health Officials

According to several news reports, a new alarm has been issued by state and federal officials over a growing number of cases of fungal meningitis linked to tainted steroid injections.

The reports show that the the Massachusetts drug compounding company linked to this outbreak is being hit with several lawsuits. The issue linked to the tainted steroid injections is now being linked to other dangerous injection site infections in patients who have been diagnosed with the rare fungal meningitis and patients who have not developed the deadly disease. Health officials have reported that these new infections have been developed by some patients who survived the fungal meningitis.

After the prolonged holiday weekend, the Centers for Disease Control and Prevention along the Food and Drug Administration will be contacting patients to warn them of the risks associated with the new infections. Patients who received the tainted steroid injections are being urged to be watchful of symptoms of a new infection. The recalled steroids produced by the Massachusetts pharmacy have been linked to 490 cases of illnesses and 34 fatalities so far, the federal agency reported.

Tennessee, CDC agents claimed, is experiencing a similar upsurge in cases of infections that was noted in Michigan. Both states are the hardest hit in this ongoing nationwide infection outbreak.

Patients who have been treated with the tainted steroids should contact a doctor if they experience any increase in pain at the site of the injection. Symptoms linked to the infection may also include change in bladder or bowel control. The federal agency reported that, so far, two thirds of 91 new cases were diagnosed as epidural or spinal abscess and bone infection while one third was classified as meningitis. Two out of these 91 cases were linked to joint infections and more than one patient ended up being diagnosed with more than one of the conditions mentioned previously.

All of these new infections were linked to the tainted steroids or other products produced by the New England Compounding Center.

Health officials have reported that patients will experience worsening or different types of pain, therefore physicians are being asked to order MRIs with results that will show the contrast of the affected area in patients with the new or worsened conditions they experience.

If you have received the tainted injections of the recalled steroids and you believe you feel any of the symptoms, seek the attention of a doctor at once.

For more on this growing concern, click here to read the full article.

Comments are closed.